Combination therapy of ipilimumab and nivolumab induced thyroid storm in a patient with Hashimoto’s disease and diabetes mellitus: a case report

Kazuko Yonezaki, Toshihiro Kobayashi, Hitomi Imachi, Takuo Yoshimoto, Fumi Kikuchi, Kensaku Fukunaga, Seisuke Sato, Tomohiro Ibata, Nao Yamaji, Jingya Lyu,

Journal of Medical Case Reports · 2018 · 33 citations · 13 references

DOIFull text

Open access

Concepts

Abstract

Recently, immune checkpoint inhibitors have widely been used for the management of advanced melanoma. However, high-grade immune-related adverse events can occur, particularly with combination immunotherapy. We report a case of a patient with melanoma who developed thyroid storm following treatment with ipilimumab and nivolumab. An 85-year-old Japanese man with a history of malignant melanoma presented to our department with severe thyrotoxicosis and poor blood glucose control. He was already being treated for Hashimoto’s disease and type 2 diabetes mellitus before the treatment for the melanoma. During admission, laboratory investigations revealed the following thyroid functions: thyroid-stimulating hormone below sensitivity, free triiodothyronine 31.7 pg/ml, and thyroglobulin 48,000 IU/ml. Thyroid-stimulating hormone receptor antibody was negative, and a 99m Tc-labeled thyroid scan revealed a markedly decreased uptake. He was treated with beta-blocker, orally administered potassium iodine, a relatively low dose of prednisolone, and insulin injection therapy to control his blood glucose, resulting in an improvement in thyroid function and his symptoms. It might be important to be aware of the possibility of thyroid storm induced by immune checkpoint inhibitors.

References

13